Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Albuquerque, NM

June 28, 2009Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 28, 2009, 3:26 PM MDT for Socorro County, New Mexico. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2009, 3:26 PM MDT (21:26 UTC)
Expired
Jun 28, 2009, 5:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 112 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:00 PM MDTFLASH FLOOD6 Ese Laborcita, NMWATER FLOWING OVER HIGHWAY 380 BETWEEN MILE MARKERS 3 AND 4.
Jun 28, 4:30 PM MDTFLASH FLOOD3 Se Laborcita, NM100 FT SECTION OF WATER SUPPLY LINE TO COMMUNITY OF SAN PEDRO DESTROYED EAST OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 282126
FFWABQ
NMC053-282330-
/O.NEW.KABQ.FF.W.0003.090628T2126Z-090628T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
326 PM MDT SUN JUN 28 2009

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 530 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR SAN ANTONIO...OR ABOUT 13
  MILES SOUTHEAST OF SOCORRO. THE STORM PRODUCING VERY HEAVY RAIN WAS
  NEARLY STATIONARY. THE HEAVIEST RAIN HAS FALLEN ALONG HIGHWAY 380
  FROM SAN ANTONIO EAST TO CARTHAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

&&

LAT...LON 3392 10687 3401 10688 3401 10669 3385 10671
      3376 10678 3379 10692

$$
GUYER
2 follow-up statements
000 
WGUS75 KABQ 282211
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
411 PM MDT SUN JUN 28 2009

NMC053-282330-
/O.CON.KABQ.FF.W.0003.000000T0000Z-090628T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOCORRO-
411 PM MDT SUN JUN 28 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR CENTRAL
SOCORRO COUNTY...

AT 409 PM MDT...LOCAL EMERGENCY MANAGEMENT REPORTED A PORTION OF 
HIGHWAY 380 HAS BEEN WASHED OUT NEAR SAN PEDRO. THE STORM PRODUCING 
VERY HEAVY RAIN WAS NEARLY STATIONARY. ADDITIONAL HEAVY RAIN WILL 
OCCUR THROUGH ABOUT 430 PM.

LOCATIONS IMPACTED INCLUDE...
  SAN PEDRO AND SAN ANTONIO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL
WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS
EXPECTED.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3392 10687 3401 10688 3401 10669 3385 10671
      3376 10678 3379 10692

$$
GUYER
000 
WGUS75 KABQ 282325
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 PM MDT SUN JUN 28 2009

NMC053-282335-
/O.EXP.KABQ.FF.W.0003.000000T0000Z-090628T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOCORRO-
525 PM MDT SUN JUN 28 2009

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR CENTRAL SOCORRO
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3392 10687 3401 10688 3401 10669 3385 10671
      3376 10678 3379 10692

$$
GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:00 PM MDT, 26 minutes earlier.

Area forecast discussion, Jun 28, 3:00 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN JUN 28 2009

MADE A FEW CORRECTIONS THROUGHOUT PRIMARY DISCUSSION.

.DISCUSSION...
15Z SURFACE HAND ANALYSIS INDICATED A STRONG COLD FRONT INVADED THE
LAND OF ENCHANTMENT LAST NIGHT. THIS FEATURE PUSHED INTO NE ARIZONA
AND STALLED BETWEEN SILVER CITY AND EL PASO. BY THIS AFTERNOON...A
CONVERGENCE ZONE DEVELOPED NEAR THIS SURFACE BOUNDARY WHICH ALLOWED
SCATTERED TO NUMEROUS STORMS TO FIRE ALONG THE CONTINENTAL DIVIDE TO
THE NRN SACRAMENTO MOUNTAINS. UPPER LEVEL STEERING FLOW SHOULD SHOVE
THESE STORMS TO THE EAST. WATER VAPOR LOOP SHOWING A DECENT MOISTURE
PLUME CONTINUING ALONG A LINE FROM TUCSON TO GRANTS TO CLAYTON. THE
LATEST AMSU/SSMI SATELLITE ESTIMATES NEARLY 200 PERCENT OF NORMAL IN
THE PRECIPITABLE WATER FIELD IN THE AFOREMENTIONED REGION. EFFICIENT
RAINS ARE EXPECTED WITH THE SLOW NATURE OF THESE STORMS...LEADING TO
A THREAT OF MINOR FLOODING IN FAVORED LOCALES.

PRIMARY FORECAST CHALLENGE IN THE SHORT TERM INVOLVES PCPN CHANCES.
CONVERGENCE ZONE TO THE WEST SHOULD CONTINUE TO MIGRATE TO THE EAST.
THIS SHOULD PROVIDE A DECENT SHOT FOR PCPN IN THE RIO GRANDE. OPTED
TO GO ABOVE NUMERICAL GUIDANCE FOR THIS REGION BASED ON LATEST RADAR
TRENDS. MODELS ARE SUGGESTING THAT A FAIRLY STRONG VORTICITY MAXIMUM
WILL DEVELOP LEE OF THE CENTRAL MTS AND TRACK TO THE E/SE. DIFFICULT
TO DEPICT THIS FEATURE ON WATER VAPOR ATTM...BUT IT WILL LIKELY BE
AIDED BY THE CONVECTION THIS AFTERNOON. HIGH QPF VALUES ARE EXPECTED
ACROSS THE REGION...ESPECIALLY SOUTH OF INTERSTATE 40. WILL CONTINUE
TREND OF HEAVY RAINFALL IN THE ZFP AND HWO. ACTIVITY SHOULD LINGER
PAST MIDNIGHT ACROSS THE SOUTHEAST PLAINS. FAIRLY THICK CLOUD COVER
COUPLED WITH MODEST BOUNDARY LAYER MOISTURE CONTENT SHOULD LIMIT THE
RADIATIONAL COOLING ASPECT TONIGHT...ALLOWING FOR ABOVE NORMAL LOWS.

MODELS SUGGEST THE MOISTURE PLUME WILL BECOME SOMEWHAT DISORGANIZED
TOMORROW AS A WESTWARD PROPAGATING TROPICAL WAVE SHIFTS INTO CENTRAL
MEXICO. UPPER HIGH WILL RETROGRADE INTO THE SOUTHERN GREAT BASIN...
WHICH SHOULD ULTIMATELY CHOKE OFF THE MOISTURE PLUME. THE NORTHWEST
QUADRANT OF THE CWFA SHOULD EXPERIENCE A REDUCTION IN STORM COVERAGE
WITH THE PRIMARY FOCUS OVER THE CENTRAL HIGH TERRAIN AND THE SRN/SE
COUNTIES. STEERING FLOW WILL TAKE STORMS IN A S/SE DIRECTION. UPPER
HIGH WILL SLIDE INTO THE FOUR CORNERS REGION BY TUE. NLY FLOW SHOULD
DEVELOP...SHIFTING THE PCPN FOCUS TO SRN NM WITH A RECYCLE MODE IN
THE CENTRAL HIGH TERRAIN. STATEWIDE RECYCLE MODE WILL LIKELY DEVELOP
FOR THE REMAINDER OF THE WORK WEEK AS THE HIGH CENTROID MOVES SLOWLY
TO THE E/SE. MOISTURE PLUME WILL BE CENTERED ALONG THE WRN PERIPHERY
OF THE HIGH...GENERALLY FROM SRN CA INTO CENTRAL AZ. DPORTER

&&

.AVIATION...
MVFR CEILINGS AND VISIBILITIES ARE LIKELY WITH ANY SHOWER OR TSTM
THIS AFTERNOON THROUGH TONIGHT. MOUNTAIN TOPS MAY BE OCCASIONALLY
OBSCURED. SCT TO NUMEROUS TSTM COVERAGE WILL PERSIST ACROSS WESTERN
AND SOUTHERN AREAS THROUGH THE EVENING BEFORE DIMINISHING. THEN...
SCT TO NUMEROUS COVERAGE WILL SHIFT TO THE SOUTHERN AND SOUTHEASTERN
PARTS OF THE AREA TONIGHT. VARIABLE WIND GUSTS TO 30KT WILL BE
POSSIBLE WITH ANY TSTM. IN ADDITION...GUSTY EAST CANYON WINDS WILL
CONTINUE ACROSS THE RIO GRANDE VALLEY...INCLUDING TAF SITE ABQ...
THROUGH EARLY EVENING. WIND GUSTS TO 30KT ARE LIKELY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 34

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS TODAY AS BACK DOOR FRONT HAS PUSHED THROUGH
WESTERN NM USHERING 50S DEWPOINTS ALL THE WAY TO THE AZ BORDER.
THOUGH...AREAS ACROSS NORTHEAST NM HAVE DRIED OUT SOMEWHAT.
MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON HAVE ONLY DROPPED INTO
THE 30 TO 50 PCT RANGE...THOUGH SOME HIGHER VALUES ARE NOTED ALONG
THE CENTRAL MOUNTAIN CHAIN. SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHEAST PLAINS THIS MORNING DROPPED SIGNIFICANT WETTING RAINS.
SOME AREAS IN NORTHERN GUADALUPE COUNTY RECEIVED IN EXCESS OF 2
INCHES.  OTHER WETTING RAINS HAVE BEEN NOTED ACROSS MUCH OF WESTERN
AND SOUTHERN PORTIONS OF THE CWA THIS AFTERNOON. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EVENING AND
POSSIBLY OVERNIGHT HOURS FROM THE LOWER RIO GRANDE VALLEY EASTWARD
TO THE TEXAS BORDER.

SHOWERS AND THUNDERSTORMS WILL RETURN AGAIN ON MONDAY...THOUGH
COVERAGE IS EXPECTED TO BE SOMEWHAT LESS. TEMPERATURES WILL CLIMB ON
AVERAGE ABOUT 5 DEGREES AS WELL. UPPER HIGH IS THEN EXPECTED TO
REBUILD OVER THE FOUR CORNERS REGION BY TUESDAY...RAISING
TEMPERATURES FURTHER AND ALSO LIMITING AREAL COVERAGE OF
THUNDERSTORMS. NONETHELESS...EXPECT ISOLATED TO SCATTERED COVERAGE
OF TSTMS IN THE AFTERNOON HOURS ACROSS THE HIGHER TERRAIN WITH
MOISTURE RECYCLING THROUGH MID WEEK. 34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  60  92  60  95 /  10  10  10   5
GALLUP..........................  53  87  52  89 /  20  10  10  10
GRANTS..........................  53  85  54  85 /  40  20  20  20
GLENWOOD........................  60  89  60  93 /  40  30  30  40
CHAMA...........................  43  77  42  82 /  30  30  20  20
LOS ALAMOS......................  55  80  55  83 /  40  30  20  20
RED RIVER.......................  41  72  41  75 /  30  30  30  30
TAOS............................  51  83  49  85 /  30  30  20  30
SANTA FE........................  56  82  56  85 /  50  30  20  20
SANTA FE AIRPORT................  58  84  57  87 /  50  30  20  20
ESPANOLA........................  54  87  54  91 /  40  30  20  20
ALBUQUERQUE HEIGHTS.............  65  86  66  90 /  50  20  20  20
ALBUQUERQUE VALLEY..............  60  87  61  91 /  50  20  20  20
ALBUQUERQUE FOOTHILLS...........  64  85  64  89 /  50  20  20  20
ALBUQUERQUE WEST MESA...........  62  86  62  91 /  50  20  20  20
SOCORRO.........................  62  88  61  92 /  50  30  20  20
SANDIA PARK/CEDAR CREST.........  53  78  51  81 /  50  30  20  30
MORIARTY/ESTANCIA...............  55  85  55  86 /  40  30  20  20
CARRIZOZO.......................  58  84  59  88 /  50  30  20  20
RUIDOSO.........................  53  75  53  78 /  60  40  30  30
RATON...........................  53  86  53  87 /  10  30  10  20
LAS VEGAS.......................  52  80  51  82 /  30  30  20  20
ROY.............................  59  80  59  84 /  20  30  10  20
CLAYTON.........................  59  87  61  90 /  10  20  10  10
SANTA ROSA......................  62  86  61  90 /  40  30  20  20
TUCUMCARI.......................  63  87  63  92 /  20  30  20  10
FORT SUMNER.....................  65  86  65  91 /  50  30  20  20
CLOVIS..........................  65  85  65  87 /  50  40  20  20
PORTALES........................  65  86  62  88 /  50  40  20  20
ROSWELL.........................  68  87  68  91 /  60  30  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46/43
Hazardous weather outlook, Jun 28, 6:05 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT SUN JUN 28 2009

NMZ001>021-026-291200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
605 AM MDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING ESPECIALLY
OVER THE HIGHER TERRAIN OF WESTERN AND CENTRAL NEW MEXICO. THE
HEAVY RAINFALL MAY CAUSE FAST WATER FLOWS IN ARROYOS AND MINOR
FLOODING OF SMALL STREAMS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT CAN BE EXPECTED ON
MONDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL ALONG WITH MINOR FLOODING OF ARROYOS AND SMALL
STREAMS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KW

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:49 AM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel116 min
Jun 28, 9:06 AM MDTFlash Flood WarningABQGuadalupe, San Miguel114 min
Jun 28, 11:03 AM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, San Miguel117 min
Jun 28, 11:12 AM MDTAreal Flood AdvisoryABQChaves93 min
Jun 28, 12:11 PM MDTAreal Flood AdvisoryABQCatron, Lincoln, Socorro2 hr
Jun 28, 1:37 PM MDTAreal Flood AdvisoryABQMcKinley53 min
Jun 28, 2:33 PM MDTAreal Flood AdvisoryABQCibola, McKinley117 min
Jun 28, 2:49 PM MDTAreal Flood AdvisoryABQLincoln86 min
Jun 28, 3:04 PM MDTAreal Flood AdvisoryABQSocorro86 min
Jun 28, 3:32 PM MDTAreal Flood AdvisoryABQChaves88 min
Jun 28, 4:00 PM MDTFlash Flood WarningABQCibola, McKinley90 min
Jun 28, 4:29 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval91 min

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.